Alert archive / Georgia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 30, NWS Columbia, SC

April 28, 2013Columbia County, Lincoln County, McDuffie County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Apr 28, 2013, 5:30 PM EDT for Columbia County, Lincoln County, McDuffie County, Georgia. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2013, 5:30 PM EDT (21:30 UTC)
Expired
Apr 28, 2013, 6:15 PM EDT
In force
45 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA

The radar

The Columbia radar (KCAE), 134 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 6:10 PM EDTTSTM WND DMG17 Nnw Harlem, GANUMEROUS LIMBS ALONG WITH SEVERAL LARGE LIMBS DOWN AT BIG HART CORPS CAMPGROUND. DIME SIZE HAIL WAS ALSO REPORTED. TSTM WND DMG DURATION 2 MINUTES
Apr 28, 6:10 PM EDTHAIL 0.25Lincolnton, GAPEA SIZED HAIL REPORTED IN LINCOLNTON BY EMERGENCY MANAGER. HAIL DURATION 10 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2013-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2013-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

752 
WUUS52 KCAE 282130
SVRCAE
GAC073-181-189-282215-
/O.NEW.KCAE.SV.W.0030.130428T2130Z-130428T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
530 PM EDT SUN APR 28 2013

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA
  LINCOLN COUNTY IN EAST CENTRAL GEORGIA
  NORTHERN COLUMBIA COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 615 PM EDT

* AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 18
  MILES SOUTHWEST OF LINCOLNTON...OR 10 MILES SOUTH OF WASHINGTON...
  AND MOVING EAST AT 25 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE LINCOLNTON

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.

LAT...LON 3362 8263 3364 8262 3364 8260 3365 8259
      3365 8254 3366 8250 3383 8259 3389 8247
      3386 8243 3386 8239 3359 8216 3353 8262
      3361 8265
TIME...MOT...LOC 2130Z 249DEG 21KT 3361 8266

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 4:39 PM EDT, 51 minutes earlier.

Area forecast discussion, Apr 28, 4:39 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
439 PM EDT SUN APR 28 2013

.SYNOPSIS...
A WARM FRONT WILL CONTINUE TO SHIFT NORTH THROUGH THE REGION THROUGH
THIS EVENING...WHILE A COLD FRONT SLOWLY MOVES INTO THE REGION
FROM THE WEST. THIS WILL LEAD TO SHOWERS AND THUNDERSTORMS. THE
FRONT WILL STALL OR SLOWLY MOVE OUT OF THE REGION LATE MONDAY
THROUGH TUESDAY. SURFACE HIGH PRESSURE WILL WEDGE DOWN THE
EASTERN SEABOARD WEDNESDAY THROUGH SATURDAY...PROVIDING OUR REGION
WITH A PROLONGED PERIOD OF MOSTLY CLOUDY AND COOL CONDITIONS.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
CURRENT SURFACE ANALYSIS INDICATES WEAK IN SITU WEDGE HANGING ON
ACROSS THE UPSTATE...WITH APPEARANCE OF WARM FRONT NEAR THE SOUTHERN
TIER OF THE FA...COLD FRONT STRETCHED FROM E TENN SW ACROSS N
ALA/CENT MS TO SE LA. THE WARM FRONT IS PROJECTED TO LIFT NORTH
THROUGH THE FA THROUGH THIS EVENING...WHILE THE COLD FRONT
APPROACHES FROM THE NW. SOUTH OF THE WARM FRONT IN AN AREA THAT
HAS RECEIVED MORE INSOLATION...MODERATE INSTABILITIES CURRENTLY IN
PLACE ACROSS GA. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG
AND AHEAD OF THE FRONT...BACK TO OUR WEST. HIGH RES MODELS
PROJECTING SHOWERS AND THUNDERSTORMS DEVELOPING AND MOVING INTO
OUR FA LATE THIS AFTERNOON AND EARLY THIS EVENING...CONTINUING
THROUGH AT LEAST MIDNIGHT...WITH SOME DIURNAL DECREASE IN COVERAGE
POSSIBLE LATE TONIGHT. UPPER TROUGH AND MID LEVEL JET STREAK
CURRENTLY MOVING ACROSS W/CENT TENN....WILL LIFT NORTH
TONIGHT...AND BEST 850MB JET WILL REMAIN JUST TO OUR NORTH. THIS
WILL MINIMIZE SEVERE THREAT FOR OUR FA...BUT AN ISOLATED SEVERE
CELL IS POSSIBLE LATE TODAY THROUGH THIS EVENING GIVEN WEAK TO
MODERATE INSTABILITY...AND WEAK TO MODERATE SHEAR. MODELS INDICATE
HEAVIEST RAIN AMOUNTS TO OUR NORTH NEAR THE MOUNTAINS. LATEST SREF
MEAN QPF IN THE 1.25 TO 1.5 INCH RANGE FOR MOST OF OUR FA. FLOOD
WATCH DOES NOT APPEAR WARRANTED FOR OUR FA...BUT GIVEN THIS PRECIP
AND ADDITIONAL PRECIP UPSTREAM...WILL HAVE TO MONITOR OUR RIVER
FORECAST POINTS FOR THE POSSIBILITY OF REACHING ACTION STAGE OR
POSSIBLY FLOOD STAGE OVER THE NEXT FEW DAYS. LOCALLY HEAVY RAIN IN
ANY TRAINING EFFECT ECHOES COULD RESULT IN POSSIBLE LOCALIZED
FLOOD THREAT AS WELL.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
UPPER TROUGH WILL MOVE THROUGH THE REGION MONDAY. COLD FRONT WILL
ENTER THE REGION AND MOVE SLOWLY THROUGH OR STALL. MOST
ATMOSPHERIC MOISTURE WILL SHIFT EAST OF THE REGION BY LATE MONDAY.
SOUTHERN END OF UPPER TROUGH APPEARS WILL GET CUT OFF NEAR THE
GULF COAST...LEAVING OUR REGION IN A WEAK SW FLOW MON
NT/TUE...THIS MAY LEAD THE WEAK FRONT TO STALL...OR ONLY SHIFT
SLOWLY TO OUR SOUTH AND EAST. ENOUGH MOISTURE REMAINS TO PROVIDE
SLIGHT CHANCE TO CHANCE POPS IN MAINLY DIURNAL SHOWERS AND
POSSIBLE THUNDERSTORMS. SREF POPS TUE GENERALLY FAVORING THE
SOUTH.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
UPPER TROUGH AND MAIN UPPER FLOW OVER THE NORTHERN
ROCKIES/NORTHERN PLAINS REGION...WITH UPPER RIDGE DEVELOPING OVER
THE EASTERN GREAT LAKES/NEW ENG/E CANADA REGION. WEAK UPPER CUTOFF
LOW WILL SHIFT EAST ALONG THE GULF COAST INTO THE SE CONUS...WHILE
STRONG SURFACE HIGH BUILDS DOWN THE EASTERN SEABOARD. THIS APPEARS
WILL LEAD TO BACK DOOR FRONT PUSHING THROUGH DURING THE DAY
WEDNESDAY...WITH A WEAK WEDGE OVER OUR REGION LATE WED THRU
FRI...POSSIBLY LONGER. MODELS INDICATE OMEGA BLOCK PATTERN
DEVELOPING BY LATE WEEK...WITH STRONG UPPER RIDGE OVER THE EASTERN
CONUS...WITH CUTOFF LOWS DEVELOPING OVER THE CENTRAL PLAINS/MID
MISS VLLY...AND OFFSHORE OVER THE WESTERN ATLANTIC. THIS WILL LEAD
TO SLOW MOVEMENT OF SYSTEMS AND GENERALLY LITTLE CHANGE UNTIL THE
BLOCK WEAKENS...AND IT MAY TAKE QUITE A WHILE FOR THAT TO HAPPEN.
IT APPEARS THAT THIS WILL RESULT IN A GENERALLY MOSTLY CLOUDY AND
COOL PATTERN FOR OUR FORECAST AREA...WITH SLIGHT CHANCE TO CHANCE
POPS...THROUGH THE PERIOD. MODELS GENERALLY SEEM TO INDICATE THE
BEST MOISTURE TO REMAIN STRETCHED NEAR THE CSRA/SOUTHERN MIDLANDS.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
REGIONAL COMPOSITE RADAR SHOWING BAND OF SHOWERS AND THUNDERSTORMS
EXTENDING FROM NRN AL ACROSS NRN AND CENTRAL GA INTO THE PIEDMONT OF
THE CAROLINAS. VFR CONDITIONS AT THE CURRENT TIME...BUT EXPECTING
MVFR CONDITIONS TO DEVELOP ACROSS MUCH OF THE AREA BY 00Z MONDAY.
CURRENT INDICATIONS ARE THAT THE HEAVIER AND MORE WIDESPREAD SHOWER
ACTIVITY WILL ARRIVE THIS EVENING.

A SURFACE LOW PRESSURE SYSTEM MOVING NE TOWARD THE OHIO VALLEY
WILL BRING A FRONTAL SYSTEM ACROSS THE SOUTHEASTERN US DURING THE
PERIOD. CURRENT REGIONAL RADAR COMPOSITE SHOWING SHOWER ACTIVITY HAS
BECOME PATCHY ACROSS THE MIDLANDS AND CSRA WITH THE HEAVIEST ACTIVITY
IN THE WESTERN CAROLINAS. HEAVIER SHOWERS AND POSSIBLE THUNDERSTORMS
WILL ARRIVE BY 00Z AND MOVE OUT OF THE AREA BY AROUND 04Z. DID NOT
INCLUDE THUNDER IN CURRENT ISSUANCE AS CONFIDENCE IS TOO LOW... MORE
CONFIDENT THAT HEAVY RAIN WILL AFFECT TAF SITES. WILL MONITOR TO
INCLUDE THUNDER IN A TEMPO GROUP IF NECESSARY. EXPECT VSBY TO DROP
TO MVFR IN HEAVIER SHOWERS AND CEILINGS TO LOWER. HEAVIER SHOWERS
WILL TAPER OFF AFTER MIDNIGHT WITH LOWER CEILINGS AND LIGHT SHOWERS
STICKING AROUND. GUIDANCE IS IN GOOD AGREEMENT WITH LOWER CEILINGS
THROUGH THE END OF THE TAF PERIOD. MODELS SHOWING IFR CEILINGS
POSSIBLE... BUT CONFIDENCE IS TOO LOW TO INCLUDE AT THE MOMENT.
EXPECT WINDS TO VEER FROM SSE TO MORE SSW THROUGH THE PERIOD WITH
SPEEDS AVERAGING FROM 4 TO 8 KNOTS.

EXTENDED AVIATION OUTLOOK...RAINFALL AND CEILING/VSBY RESTRICTIONS
EXPECTED MONDAY AND MONDAY NIGHT. RESTRICTIONS ALSO POSSIBLE
IN SHOWERS TUESDAY AND TUESDAY NIGHT.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Apr 28, 1:53 PM EDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
153 PM EDT SUN APR 28 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290900-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
153 PM EDT SUN APR 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
SEVERE THUNDERSTORMS POSSIBLE LATE TODAY THROUGH EARLY TONIGHT.
LOCALLY HEAVY RAIN POSSIBLE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SOME
RIVER FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 5:36 PM EDTTornado WarningCAELincoln, McDuffie39 min
Apr 28, 6:13 PM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln47 min
Apr 28, 7:06 PM EDTSpecial Weather StatementCAEMcDuffie39 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.